I am a
Home I AM A Search Login

Papers of the Week


January 27, 2023


Case Rep Psychiatry


http://www.ncbi.nlm.nih.gov/pubmed/36660180?dopt=Abstract


2023

Oculogyric Crisis after Initiation of Aripiprazole: A Case Report of an Active Duty Service Member.

Authors

Hadler NL, Roh YA, Nissan DA
Case Rep Psychiatry. 2023; 2023:9440028.
PMID: 36660180.

Abstract

Oculogyric crisis is an acute dystonic reaction characterized by sustained, bilateral, and upward deviation of the eyes. It is a relatively uncommon extrapyramidal side effect of antipsychotic medications. Aripiprazole is an atypical antipsychotic that is FDA-approved for the treatment of schizophrenia, bipolar disorder, Tourette's disorder, and treatment resistant major depressive disorder. Compared to other antipsychotics, it is thought to have a lower propensity for causing dystonic side effects. . This case report is of a 19-year-old male who was psychiatrically hospitalized for first episode psychosis and initiated on low-dose oral aripiprazole. Three days after initiation of the medication, the patient was found to be markedly anxious and pacing around his room. Exam was notable for intermittent upward eye rolling, sustained upward conjugate gaze, and limited downward gaze. No other facial dyskinetic movements were observed. . The patient's oral aripiprazole was held, and he was administered 50 mg of oral diphenhydramine with improvement in symptoms within one hour. Ocular symptoms, dizziness, frontal headache, and pacing were resolved the following morning. He declined reinitiation of an antipsychotic medication.